Alert archive / Idaho / Wind Advisories in 2024
Wind Advisory 9, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at May 3, 2024, 12:44 PM MDT for Cassia County, Oneida County, Power County, Idaho. It took effect at May 4, 2024, 12:00 PM MDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- May 3, 2024, 12:44 PM MDT (18:44 UTC)
- In effect from
- May 4, 2024, 12:00 PM MDT
- Expired
- May 5, 2024, 3:04 AM MDT
- In force
- 15 hr
- Issued by
- NWS Pocatello, ID
Counties Cassia County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 6.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753 WWUS75 KPIH 031844 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1244 PM MDT Fri May 3 2024 IDZ052>054-041500- /O.CON.KPIH.FZ.W.0005.240504T0800Z-240504T1500Z/ Arco/Mud Lake Desert-Upper Snake River Plain-Lower Snake River Plain- Including the cities of Rexburg, Shelley, Fort Hall, INL, Craters of the Moon NM, Blackfoot, St. Anthony, American Falls, Mud Lake, Pocatello, and Idaho Falls 1244 PM MDT Fri May 3 2024 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Arco/Mud Lake Desert, Lower Snake River Plain, and Upper Snake River Plain. * WHEN...From 2 AM to 9 AM MDT Saturday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ IDZ056-057-041500- /O.NEW.KPIH.WI.Y.0009.240504T1800Z-240505T0500Z/ Southern Hills/Albion Mountains-Raft River Region- Including the cities of Almo, Albion, Rockland, Holbrook, and Malta 1244 PM MDT Fri May 3 2024 ...WIND ADVISORY IN EFFECT FROM NOON TO 11 PM MDT SATURDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Raft River Region and Southern Hills/Albion Mountains. * WHEN...From noon to 11 PM MDT Saturday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ IDZ051-055-041500- /O.CON.KPIH.FR.Y.0002.240504T0800Z-240504T1500Z/ Shoshone/Lava Beds-Eastern Magic Valley- Including the cities of Oakley, Heyburn, Carey, Richfield, Rupert, Shoshone, and Burley 1244 PM MDT Fri May 3 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM MDT SATURDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Eastern Magic Valley and Shoshone/Lava Beds. * WHEN...From 2 AM to 9 AM MDT Saturday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Visit weather.gov/pocatello for more information. GK
4 follow-up statements
941 WWUS75 KPIH 040949 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 349 AM MDT Sat May 4 2024 IDZ052>054-041500- /O.CON.KPIH.FZ.W.0005.000000T0000Z-240504T1500Z/ Arco/Mud Lake Desert-Upper Snake River Plain-Lower Snake River Plain- Including the cities of St. Anthony, Shelley, Blackfoot, Craters of the Moon NM, American Falls, Mud Lake, INL, Fort Hall, Pocatello, Rexburg, and Idaho Falls 349 AM MDT Sat May 4 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM THIS MORNING... * WHAT...Sub-freezing temperatures as low as 28. * WHERE...Arco/Mud Lake Desert, Lower Snake River Plain, and Upper Snake River Plain. * WHEN...Until 9 AM this morning. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation, and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Protect tender plants from the cold. && $$ IDZ056-057-041500- /O.EXT.KPIH.WI.Y.0009.240504T1800Z-240505T1000Z/ Southern Hills/Albion Mountains-Raft River Region- Including the cities of Rockland, Malta, Almo, Albion, and Holbrook 349 AM MDT Sat May 4 2024 ...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 4 AM SUNDAY... * WHAT...South winds 25 to 35 MPH with gusts up to 55 MPH expected. * WHERE...Raft River Region and Southern Hills/Albion Mountains. * WHEN...From noon today to 4 AM Sunday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects before the winds increase. && $$ IDZ051-055-041500- /O.CON.KPIH.FR.Y.0002.000000T0000Z-240504T1500Z/ Shoshone/Lava Beds-Eastern Magic Valley- Including the cities of Burley, Heyburn, Carey, Oakley, Rupert, Richfield, and Shoshone 349 AM MDT Sat May 4 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM THIS MORNING... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Eastern Magic Valley and Shoshone/Lava Beds. * WHEN...Until 9 AM this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Protect tender plants from the cold. && $$ Visit weather.gov/pocatello for more information. KSmith
165 WWUS75 KPIH 041455 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 855 AM MDT Sat May 4 2024 IDZ052>054-041600- /O.EXP.KPIH.FZ.W.0005.000000T0000Z-240504T1500Z/ Arco/Mud Lake Desert-Upper Snake River Plain-Lower Snake River Plain- Including the cities of Mud Lake, Fort Hall, INL, Rexburg, St. Anthony, Blackfoot, Idaho Falls, Pocatello, American Falls, Craters of the Moon NM, and Shelley 855 AM MDT Sat May 4 2024 ...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... $$ IDZ051-055-041600- /O.EXP.KPIH.FR.Y.0002.000000T0000Z-240504T1500Z/ Shoshone/Lava Beds-Eastern Magic Valley- Including the cities of Richfield, Rupert, Burley, Oakley, Heyburn, Shoshone, and Carey 855 AM MDT Sat May 4 2024 ...FROST ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING... $$ IDZ056-057-051000- /O.CON.KPIH.WI.Y.0009.240504T1800Z-240505T1000Z/ Southern Hills/Albion Mountains-Raft River Region- Including the cities of Holbrook, Malta, Albion, Almo, and Rockland 855 AM MDT Sat May 4 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 4 AM MDT SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Raft River Region and Southern Hills/Albion Mountains. * WHEN...From noon today to 4 AM MDT Sunday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Visit weather.gov/pocatello for more information. GK
012 WWUS75 KPIH 041933 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 133 PM MDT Sat May 4 2024 IDZ056-057-051000- /O.CON.KPIH.WI.Y.0009.000000T0000Z-240505T1000Z/ Southern Hills/Albion Mountains-Raft River Region- Including the cities of Holbrook, Malta, Albion, Almo, and Rockland 133 PM MDT Sat May 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM MDT SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Raft River Region and Southern Hills/Albion Mountains. * WHEN...Until 4 AM MDT Sunday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Visit weather.gov/pocatello for more information. GK
013 WWUS75 KPIH 050904 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 304 AM MDT Sun May 5 2024 IDZ056-057-051015- /O.CAN.KPIH.WI.Y.0009.000000T0000Z-240505T1000Z/ Southern Hills/Albion Mountains-Raft River Region- Including the cities of Holbrook, Malta, Almo, Rockland, and Albion 304 AM MDT Sun May 5 2024 ...WIND ADVISORY IS CANCELLED... Although things remain breezy, winds should remain below advisory levels going forward and the advisory is being cancelled at this time. $$ Visit weather.gov/pocatello for more information. McKaughan
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at May 3, 4:11 AM MDT, 8 hours 33 minutes earlier.
Area forecast discussion, May 3, 4:11 AM MDT, 8 hours 33 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 411 AM MDT Fri May 3 2024 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT... It may be hard to believe given that it's snowing early this AM across portions of the forecast area, but we actually have some good news in the short-term! First though...a trough is sitting over us early this AM, supporting a mix of rain and snow for many areas. In particular, a zone of light to moderate snowfall is situated across the Arco and Mud Lake Desert region, Upper Snake Plain, and Teton Valley, slowly trending south with time. Temps very near freezing will make it difficult for the snow to effectively accumulate on roadways, but motorists across this region should still be prepared to encounter reduced visibility and localized slick or slushy conditions at times, and an SPS has been issued through 7 AM to highlight this risk. Accumulations should remain less than 1 inch on the most impacted roadways, with a bit more possible on some grassy and elevated surfaces. (This band of precip may be partially convergence-induced, although sfc wind fields are a bit messy.) All high-res models show general agreement in this band sinking south across the Lower Snake Plain and adjacent terrain between 5 AM and 11 AM morning (as a mix of rain and snow with very little if any accumulation south of Blackfoot in the Snake Plain), ending by noon at which point the good news begins as breaks of sunshine develop and high temps gain just a few degrees over yesterday's readings! Ran with the NBM today, except we massaged PoPs, Sky, and QPF this AM to introduce very light snow accumulations along the path of this precip band and slow down its progression timing just a bit. We will continue to deal with frost/freeze potential for gardens and sensitive crops up the ern Magic Valley/Snake Plain corridor through Sat AM, but then high temps surge into the 60s and low 70s by Sat afternoon. We continue to note a trend toward a later onset of precip associated with the next approaching low pressure system...likely not occurring until sunset in our far wrn zones, and potentially as late as after midnight east of I-15. NBM guidance has been a bit slow to reflect this trend but is catching up, and we massaged PoPs lower in the forecast across the ern half of the CWA Sat eve based on consensus across both high-res and coarser deterministic models. (Also note Sat will be breezy regionwide.) Thus, once we clear this morning's rain/snow out, almost two full days of drier (and eventually warmer) conditions are on tap! Enjoy the break while it lasts, as unsettled wx returns for most, if not all, of next week. 01 .LONG TERM...SUNDAY THROUGH NEXT FRIDAY... East Idaho begins the extended period under the influence of deep low centered over the northern Great Basin. Frontal passage early in the day along with broad precipitation shield expected to return region to very cool conditions with mountain snow and mix of valley rain/snow into Monday. Thunderstorms will be possible both days across portions of the region. Ensemble/NBM means total generally 3-6" of snow accumulations Sunday and Monday for most of the mountainous regions of East Idaho but high end 90th percentile estimates are significantly higher at the 8-12" range. Needless to say, Winter Weather Advisories will likely be needed for higher terrain zones as the system approaches unless the models take an unlikely drastic turn. Despite the cooler trend, overnight lows remain above freezing initially, so minimal accumulations are expected for the Snake Plain at this time. That said, QPF amounts tell a different story. Ensemble/NBM means run 0.50-1.0", and peak values at the 90th percentile over higher terrain reach around 2.0" of water. If the higher end percentiles can be realized, East Idaho waterways could expect additional rises in river/stream levels headed into the week. Upper low shifts toward the northern Great Plains Tuesday into Wednesday, transitioning into broad northwest flow over East Idaho. Conditions remain cool and below normal. Windy conditions Monday continue into Tuesday, with guidance supportive of Wind Advisories throughout the Snake Plain. Unsettled conditions continue with showers each day, and though temperatures remain cool, daytime should be warm enough for valley rain. Ensemble clusters support a return of a ridge along the coast by the end of the week. Cluster means and NBM keep enough influence of lingering stretched trough into the Great Basin, with only 10% of the ensemble membership pushing ridge axis over East Idaho by Friday. DMH && .AVIATION... Small but well defined shortwave feature dropping southeast through East Idaho early this morning producing a mix of wet conditions across the region. MVFR DZ/-SHRA to the south will give way to more consolidated band of IFR/LIFR -SN. Band is expected to gradually shift south from KIDA/KDIJ to KPIH around sunrise, then sag south through the southeast highlands and Bear Lake through about 18Z. Behind the band of snow, expect slow clearing back to MVFR. Generally VFR conditions are expected most areas by early afternoon, though a few afternoon build ups will remain possible. High VFR clouds are expected to spill across East Idaho overnight, but conditions should remain VFR headed into the beginning of the weekend. DMH && .HYDROLOGY... Moderate flooding remains ongoing at the Portneuf River at Pocatello with the level dropping today or Saturday before rising again early next week. Minor flooding continues for the Portneuf River at Topaz where the gauge remains above flood stage and will remain so for several days. Flood warnings also remain in effect for the Blackfoot River near Shelley at Wolverine Canyon where the river has gone above flood stage and also near Blackfoot where the river has also now gone above flood stage. GK && .PIH WATCHES/WARNINGS/ADVISORIES... Frost Advisory until 9 AM MDT this morning for IDZ051-054-055. Freeze Warning until 9 AM MDT this morning for IDZ052-053. &&
In the hours before
Local storm report, May 3, 8:20 AM MDT, 4 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
820 AM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow 2 E Swan Valley 43.44N 111.28W
05/03/2024 M2.0 Inch Bonneville ID CO-OP Observer
CO-OP Observer station SWNI1 Swan Valley.
0700 AM Snow 2 SW Sun Valley 43.66N 114.35W
05/03/2024 M1.7 Inch Blaine ID Cocorahs
Cocorahs station ID-BN-7 Ketchum 2.2 SSE.
&&Local storm report, May 3, 8:21 AM MDT, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
821 AM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow Victor 43.60N 111.11W
05/03/2024 M6.0 Inch Teton ID Public
Overnight snowfall social media report.
&&
CMLocal storm report, May 3, 9:35 AM MDT, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
935 AM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 4 SE Iona 43.49N 111.88W
05/03/2024 M4.0 Inch Bonneville ID Public
Overnight snowfall social media report.
&&
CMLocal storm report, May 3, 9:39 AM MDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
939 AM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Snow 4 WNW Heglar 42.49N 113.21W
05/03/2024 M3.0 Inch Cassia ID Public
Overnight and morning snowfall social media
report.
&&
CMLocal storm report, May 3, 11:23 AM MDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
1123 AM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Snow 4 W Victor 43.61N 111.19W
05/03/2024 M6.8 Inch Teton ID Trained Spotter
Overnight and morning snowfall spotter
report.
&&
CMLocal storm report, May 3, 11:24 AM MDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
1124 AM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM Snow 3 N Roy 42.42N 112.82W
05/03/2024 M1.0 Inch Power ID Cocorahs
Cocorahs station ID-PW-6 Rockland 11.1 SSE.
0800 AM Snow 4 NNE Menan 43.77N 111.96W
05/03/2024 M2.0 Inch Madison ID CO-OP Observer
CO-OP Observer station MEAI1 Menan 4 NNE.
&&The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:31 PM MDT | Frost Advisory | PIH | Blaine, Cassia, Lincoln, Minidoka, Power | 20 hr |
| May 3, 12:31 PM MDT | Freeze Warning | PIH | Bannock, Bingham, Bonneville, Butte, Fremont, Jefferson and 2 more | 20 hr |
| May 3, 2:32 PM MDT | Winter Storm Watch | PIH | Bear Lake, Caribou, Franklin | 23 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.